Nicotine Overdose: What Vapers Need to Know

How many times have you heard someone say, “Nicotine is more poisonous than cyanide!”, “Only half a teaspoon of e-liquid can kill a child!”, “Nicotine is highly toxic in any form!”. It’s the kind of thing that can make smokers cautious when switching to electronic cigarettes. In this article we will break down some myths that are spread by the media and address the topic of nicotine overdose: What vapers need to know.

The first point in any discussion like this is to address a long-standing myth.

Even today, many sources list the toxic dose of nicotine between 30 and 60 mg. To put this in the context of vape, it would be about 4 ml of 12 mg/ml of e-liquid. Your body processes nicotine quickly, so you need to consume everything basically at once. What we agree is practically impossible.

However, research by Bernd Mayer has shown that this value for the toxic dose is not right. In the article, he details several cases in which people consumed much larger amounts of nicotine with only minimal symptoms. In addition, the lower amount of nicotine found in the blood of people who died of nicotine was about 20 times higher than existing guidelines. Mayer reviews nicotine LD50 for an estimated 500 to 1000 mg (or 0.5 to 1g) based on these results.

Vaping

The remaining question is where did the claim of “30 to 60 mg of nicotine kill you” come from?

Mayer eventually found the source: a 1906 book by a German toxicologist. He was a respected toxicologist at the time, but medical knowledge has advanced massively in the century since it was published, so it’s not surprising that repeating this statement literally without further analysis isn’t the best idea.

So nicotine is more toxic than cyanide? Definitely not!

The biggest sign you’ve come to this point is to feel nauseous. You may notice this at the end of a long electronic cigarette session, and it’s effectively your body telling you to take a break for a while.

You may also experience a headache if you have exaggerated a little and even come to vômitar, but nausea is the easiest thing to observe.

Symptoms of nicotine poisoning

If you vaporize too much for a short time or pour liquid into your skin and do not clean it symptoms may get a little more severe.

You can have:

Increased salivation;

Stomach pains;

Diarrhea;

Headaches;

Other symptoms such as confusion or agitation.

You’re unlikely to get to this stage vaporizing, but it’s worth knowing the main things to watch.

The most serious symptoms of nicotine poisoning are even less likely when you are smoking, but it is worth mentioning anyway.

 

This includes coma and seizures (as our 19th-century researchers experienced), decreased heart rate, and, in the worst cases, respiratory failure. It may not be as poisonous as many sources claim, but it’s certainly still poisonous.

Can you have nicotine poisoning vaporizing?

The simplest way to think about this is to figure out how much e-liquid you would actually have to vaporize in the space of a few hours to reach the minimum toxic dose of about 500 mg.

Using an e-liquid with nicotine content of 12 mg/ml, you will need to vaporize more than 40ml to get 500mg of vaporized nicotine. Realistically, that’s just not going to happen. For an e-liquid with a content of 18 mg/ml, you will still need to vaporize almost 28 ml of liquid and in a few hours.

Nicotine would have to go into the steam and be absorbed by your body before you could poison it.

Estimating this aspect is somewhat difficult, but a study by Dr. Farsalinos looked at the nicotine levels of vapers after using a mod and an electronic liquid of 18 mg/ml. The study did not use a modern device, but to answer the main question here is more than enough. Participants gave 10 vaporized in five minutes and then had an hour to use the device the way they wanted.

After five minutes they finished with about 8 nanograms (billionths of a gram) of nicotine per ml of blood. After the full 65 minutes, plasma nicotine levels rose to 24.1 ng/ml, although the highest concentration recorded was 48.1 ng/ml.

In Bernd Mayer’s article, he points out that the minimum recorded plasma concentration of someone who died of nicotine overdose was 4,000 ng/ml (equal to 4 mg per liter).